Wow, this page hasn’t had much action in the past month. The truth is that I am living my life and there just isn’t much to update! Things are continuing to improve and my skin doesn’t affect my life anymore. Silence just means that life is great!
Will post picture update soon..
Hope everyone is having some better days 🙂
It has been a long time since I posted. Again, it is good news, because there is not much to post. My skin is pretty much the same. A little itchy, a little dry, eczematous around the elbows, forearms, and shoulders.
I wanted to post for one specific reason though. C has always wanted to go to New York City. She is such a California girl and hasn’t been many places away from the West Coast. But she has been wanting to go to NYC during the holiday season for years. My parents go to NYC pretty often and usually go during Christmas. My mom has been saying for years that we will meet up there and give C the chance to experience NYC during this time.
Two years ago, I spent Christmas in my parents house, basically bedridden and unable to move. Last year, I had my last bad flare during Thanksgiving. We talked about booking a trip, but my recovery just seemed to much in question. Could I really handle cold, dry weather? I was already in pain, my skin was still shedding, and going through those stages where every other day it was like I was wearing a layer of skin that was one size too small, and then would crack, pop, and peel.
So this year, we decided to go. No fears about my skin.
And we had the best time!! (pics below).
My skin did get more eczemateous. My skin was much dryer than usual and my arms and lower legs got really itchy. But, my skin never held me back. I think that is the beauty of my life post-TSW. Even when using steroids, my skin held me back. Anyways, one day back in LA and my skin is pretty much the same as before I left. I still wonder if what I have is eczema that I will always have or the last little minions of TSW. I suppose time will tell.
I know this is a really hard time of the year for folks going through TSW. My first Christmas going through it was horrible. I missed every holiday party. I stopped going to work 3 days before I was supposed to go home for Christmas because I was in so much pain I could not put clothes on. On Christmas day, I was on a cocktail of pain medication, and in a blur of a day, went to a family function where people were holding back tears and grasping on to me, telling me they loved me and to be strong. That was a terrible year – not only for me- but the people who loved me who were so afraid of what I was going through. I was a shell of myself, covered in red, oozing sores, and unable to move more than a few steps because of the pain. My family, who was used to me being an outgoing, energetic person, was very alarmed by what they saw. For those of you going through this now, MOST LIKELY, it will be MUCH BETTER next year! Hang in there.
And here are a few pictures from our trip to NY 🙂
Life in TSW is rough. You never know when you are going to get a good day, how long this thing will take, or whether you will feel better or worse in 1 hour. It is a roller coaster for sure.
I’ve been thinking about my roller coaster ride of TSW a lot these days. I’m at the very very end of it. I’m still hesitating to say I’m healed. I think I will always have eczema. I was told when I started TSW that my eczema would be gone and I would have “movie star skin”. I don’t have perfect skin and I probably never will. But today, my skin is even better than it was on steroids. To tell the truth, my original eczema wasn’t even that bad. It didn’t get bad until I went to a dermatologist and got prescription topical steroids. Before that, it was confined to very small parts of my body. I have learned a lot about managing stress, which was also a big part of having original eczema flare ups.
Would I do it any differently?
I have no doubt I made the right decision. I have no regrets. Yes, I suffered. Yes, it was absolute hell. But guess what? I haven’t filled a prescription in 10 months. I’m no longer a frequent visitor at Walgreens. I haven’t taken a prescription medicine in who knows how long. I no longer spend hundreds or thousands of dollars on medicine and doctors. I am happy and healthy. When I see how crazy my body went when I went off steroids, it became so apparent the damage that they did to my body. If my body reacted that way (hospitalized for 5 days for pneumonia), clearly my body couldn’t handle them.
I don’t have any body skin pictures to show this blog entry because there isn’t anything to show. I wish there was a way for me to show you how smooth and supple my skin feels. Aside from my arms, my skin is completely normal and feels like C’s skin!
I do have a picture of us after I received an award for pro bono attorney of the year. I had to put a hold on my pro bono activities and career altogether when I got sick. Once I started recovering, I was able to get back to doing the things that I am passionate about. My wife was there with me to support me, just like she has been through all of this.
Also, I took head shots for work this week. I got heavy makeup done. I was really nervous about it. They weren’t worried about how pale I was, but I needed some color. My skin had no reaction, which is crazy! Everyone kept raving about how pretty and photogenic I am, which was extremely awkward for me. I have taken so many horrifying selfies of myself over the past two years that the thought of being photographed under bright lights is a bit scary!
Pre-TSW Leslie was a very strong person. Going through TSW Leslie (as documented here) was an absolute mess. I think Post TSW Leslie is going to be a badass strong woman that no one can take down. If you followed my blog through my withdrawal, you probably thought “This chick is never going to get better”. And I am here to tell you all that it does get better!
Happy healing skin friends. Those better days are coming!
Well, here I am, a month further along in my withdrawal process. My skin is better than it has been in years. It is better than it ever was on potent and super potent steroids. My arms are still a bit rashy and they get itchy from time to time. But they are better now than they were when I had “eczema” and I was using steroids to control the rashes. I think this area is still repairing from all of the years of heavy steroid usage. Hopefully some day they will be completely clear!
I have been thinking a lot about my steroid usage and what my skin looked like when I was on steroids. When I look at my skin now, I can definitely say that it is better than it has been since at least 2007. I was given my first tube of prescription topical steroids in 2005. My rash started spreading in law school, so between 2006-2009. Unfortunately, I don’t have any pictures of my eczema skin. Any pictures that were taken of me while I was on steroids were taken in such a way to hide the eczema patches. I would put my hands/arms behind my back or pull my shirt to cover up my neck eczema. I had this one chronic patch underneath the right side of my mouth. I would make funny faces instead of smiling, because I felt like it obscured the eczema. So it is hard to find any pictures from before. But, I have found a few.
This picture is from March 2012. This was after my first round of prednisone for my skin. I had a reaction that my doctor described as anaphalaxis. I was prescribed a second round of prednisone. My wife posted it on facebokk, and I actually left a comment on the picture that said “Wow my steroids haven’t helped my neck yet”
This picture is from August 2012, one month before quitting topical steroids. I have posted this before on my blog. My mom was in town and says she remembered looking at me and wondered what on earth was going on with my skin.
Here is my neck today..You can see there is a tiny bit of rash. But significantly less than both of these pictures from two years ago.
I finally had C take some pictures of me. Pictures on the right are from me today. Haven’t taken a shower in over 24 hours, no vaseline, just a little bit of The Home Apothecary Lemongrass balm on my arms.
My chest.. man that thing oozed, scaled, and itched so bad. Still have a few little very small eczemateous areas on the sides of my chest. But overall, doing MUCH MUCH MUCH better. Doesn’t even bother me.
This is the infamous red sleeve at about 2 months. I remember that this is one of the first really bad days I had in withdrawal. My inner arms aren’t perfect. I still have a few spots that itch. Looks a lot like my “original eczema” and I wonder if this is just that.
The picture on the left is from when my legs were oozing and crusting over. You can see how swollen and crusty they are here. This was about 2-3 months into withdrawal. My lower legs get dry after swimming in the ocean, but otherwise, are completely normal!
The Second Annual ITSAN conference was last weekend in Santa Monica, CA. It was great to meet some new people and reconnect with old friends.
Just wanted to share a before and after picture. Last year, I made a video with Mark Palace, an ITSAN Board Member. I took a screen shot of my face, compared with my face this year. I do not look like the same person.
Healing happens, albeit extremely slow. I still can’t believe how much better I am doing. Those terrible days are a blur and I have a tough time remembering them.
Hope all of my skin friends out there are having a better day.